Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 132, NWS Sioux Falls, SD

June 16, 2007Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 16, 2007, 7:25 PM CDT for Sioux County, Iowa. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2007, 7:25 PM CDT (00:25 UTC)
Expired
Jun 16, 2007, 7:45 PM CDT
In force
20 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:30 PM CDTHAIL 0.755 N Orange City, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 170025
SVRFSD
IAC167-170100-
/O.NEW.KFSD.SV.W.0132.070617T0025Z-070617T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
725 PM CDT SAT JUN 16 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 800 PM CDT

* AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF BOYDEN...OR ABOUT 7 MILES NORTH OF ORANGE CITY...
  MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOYDEN AROUND 740 PM CDT...

LAT...LON 4313 9623 4298 9610 4317 9587 4325 9600

$$

MG
1 follow-up statement
000 
WWUS53 KFSD 170045
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT SAT JUN 16 2007

IAC167-170055-
/O.CAN.KFSD.SV.W.0132.000000T0000Z-070617T0100Z/
SIOUX IA-
745 PM CDT SAT JUN 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4313 9623 4298 9610 4317 9587 4325 9600

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 3:20 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT SAT JUN 16 2007

.DISCUSSION...
WRMFNT WL LIFT NWD THRU CWA DURING NITE. CURRENT CONVECTION WILL
ALSO CONT TO LIFT NEWD WITH CELLS MOVG EWD. BY LATER EVE...PRECIP
SHUD BE OVER AND ALSO WL LOSE ITS PUNCH WITH SUNSET.

ON SUN...STG SLY WNDS SHUD DEVELOP BY MID MORN WITH GUSTS TO 40 MPH.
THIS IS ALL AHEAD OF A CDFNT WHICH WL MOVE ACRS CWA SUN NITE AND MON
MORN. WND ADVY WL PBLY BE NEEDED ON SUN. CAPPING WL PREVENT TRW
DEVELOPMENT ACRS CWA DURING THE DAY...BUT TRW SHUD DEVELOP ALONG FNT
ACRS CNTRL SD AND THEN MOVE FAIRLY QUICKLY E SUN NITE INTO MON MORN.
WILL BUMP UP POPS ACRS CWA SUN NITE INTO MON MORN. SVR PSBL SUN NITE
WRN CWA WITH HAIL AND WND THE MAIN THREAT. SVR THREAT SHUD WANE AS
STORMS MOVE EWD WITH POT FOR HVY RAIN INSTEAD. SHUD BE QUITE WARM
ACRS CWA ON SUN AND CURRENT FCST HIGHS DO LOOK GOOD.

MODELS SIMILAR IN PUSHING FNT THRU ERN CWA BY 18Z MON. THIS SHUD END
CHC OF TRW ACRS ALL OF CWA BY AFTN. COOLER AIR BEHIND FNT WL LIMIT
HIGH IN THE 70S TO LOWER 80S ON MON.

IN THE LONG RANGE MODELS NOW SEEM TO AGREE ON WEAK RIDGING OVR NRN
PLAINS WITH ECMWF NO LONGER SHOWING UPPER LOW OVER CWA. SMALL THREAT
OF PRECIP IN THE LONG RANGE WITH WEAK S/W IN WLY FLOW. HARD TO TIME
THESE FEATURES AND WL BE SPOTTY AT BEST SO WL LEAVE WED THRU SAT
DRY. ONLY DECENT WAVE MODELS AGREE ON IS TUES/TUES EVE AND LLM IS
LACKING. IF PRECIP CAN DEVELOP IT WL BE MID LEVL BASED AND SPOTTY.
SO WL KEEP 20% GOING TUE INTO TUES EVE. TEMPS WL BE SEASONABLE TUES
INTO THU WITH SOME WARMING BY NEXT WEKEND.

&&

.AVIATION...
THUNDERSTORMS WILL HOLD MOST OF THE VISIBILITY AND CIG ISSUES
FOR THIS AFTERNOON AND EVENING. MVFR CIGS AND VSBYS WL PREVAIL
ARND KHON THRU MUCH OF AFTN WITH DECAYING MCS WORKING EWRD.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG PERSISTENT AND
CONVECTIVELY REINFORCED WARM FRONT LIFTING TOWARD I90 DURING THE
AFTN AND EVE...WITH LKLY THREAT FOR MVFR CIGS/VSBYS AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 16, 11:35 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 AM CDT SAT JUN 16 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1135 AM CDT SAT JUN 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WEAKENING COMPLEX OF THUNDERSTORMS WILL MOVE INTO THE CENTRAL
JAMES VALLEY MIDDAY...WITH AREAS OF HEAVY RAINFALL AND A LITTLE
PEA SIZE HAIL. ON THE PERIPHERY OF THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL REDEVELOP BY MID TO LATE AFTERNOON...EXTENDING
ALONG A LINE TOWARD THE SOUTHEAST INTO NORTHWEST IOWA. ISOLATED
STORMS COULD PRODUCE HAIL TO QUARTER SIZE WITH LATE AFTERNOON AND
EVENING STORMS.

FLOODING...
HEAVY RAINFALL WILL SPREAD INTO THE CENTRAL JAMES VALLEY FOR
EARLY AFTERNOON. WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE...AND THE
RECENT WET PERIOD...SOME PONDING IN LOW LYING AND URBAN AREAS IS
LIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY WINDY CONDITIONS WILL DEVELOP THROUGHOUT THE AREA BY MIDDAY
SUNDAY. WIND SPEEDS OF 20 TO 35 MPH ARE LIKELY...WITH SOME AREAS
SEEING WIND GUSTS IN EXCESS OF 40 MPH.

THUNDERSTORMS WILL MOVE INTO AREAS WEST OF THE JAMES RIVER SUNDAY
EVENING...THEN CONTINUE EAST ACROSS THE REGION SUNDAY NIGHT INTO
MONDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH
THIS ACTIVITY...MAINLY ALONG AND NORTH OF INTERSTATE 90 SUNDAY
NIGHT. AT THIS TIME THE MAIN THREAT APPEARS TO BE LARGE HAIL FOR
AREAS WEST OF A HURON TO PLANKINTON LINE SUNDAY EVENING...WITH
AREAS FARTHER EAST...UP THROUGH SIOUX FALLS AND MARSHALL...SEEING
A GREATER THREAT FOR DAMAGING WIND DURING THE OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM THROUGH 9 PM IN
AREAS FROM AROUND HURON TO SIOUX FALLS TO SPENCER IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 16, 4:58 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 NW LAKE WILSON        44.05N 96.02W
06/16/2007  E0.75 INCH       MURRAY             MN   PUBLIC

&&

JLAFLIN
Local storm report, Jun 16, 5:07 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             2 S CURRIE              44.04N 95.67W
06/16/2007  E0.75 INCH       MURRAY             MN   LAW ENFORCEMENT

&&

JLAFLIN
Local storm report, Jun 16, 5:26 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      SIOUX CITY              42.50N 96.39W
06/16/2007                   WOODBURY           IA   PUBLIC

            STREET FLOODING IN DOWNTOWN SIOUX CITY

&&

JLAFLIN
Local storm report, Jun 16, 5:29 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      NORTH SIOUX CITY        42.54N 96.50W
06/16/2007                   UNION              SD   LAW ENFORCEMENT

            PUBLIC REPORTED STREET FLOODING IN NORTH SIOUX CITY TO
            SHERIFF

&&

JLAFLIN
Local storm report, Jun 16, 5:44 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      SOUTH SIOUX CITY        42.47N 96.41W
06/16/2007                   DAKOTA             NE   PUBLIC

            STREETS...PARKING LOT...AND BASEBALL FIELDS FLOODED

&&

JLAFLIN
Local storm report, Jun 16, 6:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
652 PM CDT SAT JUN 16 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      NEWELL                  42.61N 95.00W
06/16/2007                   BUENA VISTA        IA   LAW ENFORCEMENT

            WHITE WATER RAFTING IN NEWELL

&&

JLAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:49 AM CDTWind AdvisoryFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.